Skip to content

From Allergy Notes: Only 6.8% of children with “rash due to penicillin” have penicillin allergy; (oh and I mention The Syph)

February 2, 2011

Treponema pallidum, the bacteria that causes Syphilis and responds to treatment with penicillin

Finally!: There is evidence that, in kids labelled with ‘penicillin allergy’, it is not the penicillin that causes the rash, but rather, the underlying virus (for which the penicillin was erroneously prescribed) that likely causes the rash. For more details: *See the post at Allergy Notes.* And for the hardcore, read the original study.

It’s not a perfect study in the way it was designed, but it sure resonates with me. I’ve been annoyed about bogus penicillin allergies since some professor back in medical school mentioned them. It is very frustrating when you know the most effective drug with the least side effects for the patient is penicillin but the patient says:

oh, my mom said when I was little I was allergic to penicillin. Maybe I had a rash or something? I don’t know.

Is it safe to give penicillin anyway, since there’s a low likelihood they have a real allergy? Maybe. Maybe not. We must still be cautious when prescribing penicillin to patients with documented history of reaction, since the initial allergic reaction does not predict the future severity of reaction; many papers indicated this, eg. Correlation of initial food reactions to observed reactions on challenges. A rash isn’t a big deal, but anaphylaxis is!

Realistically, erroneous labelling of penicillin allergy will be less of a problem in future as we become more and more conservative with our antibiotic prescribing. We now know that a lot of the coughs. colds, sore-throats, and ear infections are caused by viruses and health care providers are getting better at educating patients and their families about this fact.

Sometimes an infection is definitely bacterial, and many should be treated with penicillin or one of its close cousins. Usually one can select an alternative medication which should not cause reaction in a penicillin-allergic person, although it will be more expensive, less-specific to the bacteria involved, and probably have more side-effects. However, there is (at least) one illness that must be treated with penicillin. The Centre for Disease Control (CDC) recommends desensitizing patients with allergy to penicillin and then treating with penicillin if they have syphilis (of the neurological, in-pregnancy, or congenital situation. This is of course possible in a monitored setting with allergy-treatment drugs and supportive equipment on-hand.

Syphilis is a scary sexually-transmitted infection (STI aka STD) that can cause bad stuff – even if it is made to look like a big joke on TV:

Ok it’s kind of funny, if you don’t have it! This post isn’t about “The Syph” so you can read about it on your own.

Many people hold bizarre, illogical ideas about allergy (myself included until educated otherwise), but I’ll save my angst about those for another time.

Advertisements
9 Comments leave one →
  1. Jenn permalink
    February 2, 2011 2:48 pm

    Hey Dr. Jess,

    I was diagnosed with a Penicillin allergy when I was a kid (as well as allergies to ceclor, septra and cipro). I think when I went through all that I had strep throat directly followed by pneumonia or something like that. I was about 9 so it’s hard for me to remember exactly.

    After having the penicillin I broke out in hives, quite a lot of hives. After that they prescribed me a series of other antibiotics which also caused hives – similar but much less severe. They eventually found something that didn’t give me hives but since then I’ve been worried to take antibiotics.

    Does this sound like a misdiagnosis to you?

    • February 2, 2011 3:47 pm

      hey Jenn

      very hard to say; hives would be the kind of rash we would expect with allergy (whereas many of the misdiagnoses are because of ‘nonspecific’ rashes). People with penicillin family (amoxicillin, ampicillin, etc.) allergy have a 10% chance of also being allergic to the Cephalosporin family (like the ceclor). Septra is a sulfa drug whereas cipro is in a different family. It would be uncommon to be allergic to all of those, but possible. I would keep letting your doctor know of the history of allergy and if it becomes impossible to choose something safe, they might suggest allergy testing (though we do this rarely) to really figure it out. Some allergies are outgrown but I would leave it to your doc to help you decide how comfortable you’d be testing that theory.

      Safest thing is just to stay away from those drugs you have had a reaction with. There are some good choices for common ailments that are not related to the drugs you mentioned and thus unlikely to cause reaction, eg. nitrofurantoin for bladder infections, clarithromycin for respiratory tract infections, etc. I tried to emphasize that we can’t just willy nilly give possible allergens to people even with this new data; hopefully that came across! 🙂

  2. February 6, 2011 3:59 pm

    Many years ago I had a venogram to diagnosis DVTs and reacted to the contrast dye. Full anaphylaxis. Oddly, the staff performing the test didn’t have any Benadryl handy and had to go search for it while I gasped for air like a fish out of water….(I never fished again after that, too much empathy).

    On a few antibiotics my ears got very swollen, red and itchy. True allergy? I have no idea; but I sure would hate to have another full-out reaction, especially when not in the reactive safety of a hospital.

    • February 7, 2011 5:43 pm

      Wow that would be scaaaaary! radiology departments are supposed to have benadryl and epi close at hand so exactly that experience doesn’t happen.

      Hopefully you won’t have any more reactions; I had a pretty bad hypersensitivity reaction to a medication last week but am thankful that I’m not an allergic kinda person – some people get all the bad luck 😦

  3. Jenn permalink
    February 6, 2011 7:47 pm

    Thanks for the advice!

    • February 7, 2011 5:49 pm

      oh I don’t _really_ know what I’m talking about. . .

      that’s why all my “advice” is just “information from a friend who happens to be interested in medicine”, and why all my “advice” ends with: “ask your family doctor.”

      So, uhm, just ask your family doctor. 🙂

      haha

Trackbacks

  1. From Allergy Notes: Only 6.8% of children with “rash due to penicillin” have penicillin allergy; (oh and I mention The Syph) « health care commentaries from around the world
  2. allergies rash | ALLERGIES SYMPTOMS
  3. Ceclor Allergy | Medicine Blog

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: